Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 458, NWS Tulsa, OK

October 21, 2017Creek County, Okfuskee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 21, 2017, 10:05 PM CDT for Creek County, Okfuskee County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2017, 10:05 PM CDT (03:05 UTC)
Expired
Oct 21, 2017, 10:30 PM CDT
In force
25 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Creek County, OK, Okfuskee County, OK

The radar

The Norman radar (KTLX), 78 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 7:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS54 KTSA 220305
SVRTSA
OKC037-107-220330-
/O.NEW.KTSA.SV.W.0458.171022T0305Z-171022T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1005 PM CDT SAT OCT 21 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Creek County in northeastern Oklahoma...
  Okfuskee County in east central Oklahoma...

* Until 1030 PM CDT

* At 1003 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles north of Paden to 5 miles northeast of
  Konawa, moving east at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations in or near the path include...
  Okemah...                         Okfuskee...
  Boley...                          Weleetka...
  Paden...                          Bearden...
  Castle...                         Clearview...
  Welty...                          Pharoah...
  Mason...                          

This includes Interstate 40 in Oklahoma between mile markers 212 and
230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop quickly from severe thunderstorms. If you spot 
a tornado go at once into the basement or small central room in a 
sturdy structure. For your protection move to an interior room on 
the lowest floor of a building.

&&

A tornado watch remains in effect until 200 AM CDT for northeastern
and east central Oklahoma.

LAT...LON 3570 9661 3574 9619 3556 9619 3555 9613
      3530 9609 3530 9643 3547 9643 3546 9647
      3544 9649 3544 9651 3547 9653 3544 9657
      3540 9653 3542 9657 3541 9661
TIME...MOT...LOC 0303Z 254DEG 17KT 3562 9658 3500 9668 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 9:36 PM CDT, 29 minutes earlier.

Area forecast discussion, Oct 21, 9:36 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
936 PM CDT Sat Oct 21 2017

.DISCUSSION...

The event is underway across northeast OK this evening. The cold
front extended from near KC down into northeast OK, just to the
north and west of Tulsa, and then down into south central OK at 9
PM. The line of storms which developed late into the afternoon and
evening from southwest into north central OK will now begin to
move more quickly to the southeast for the remainder of the night
in tandem with the cold front. Damaging winds will be the primary
threat, but a few reports of large hail and an isolated tornado or
two is possible. The tornado threat will be heavily dependant on
whether storms can keep up with the surging front. Any echoes that
can develop right on and move in tandem with the front will pose
the better tornadic risk. The line of storms should exit western
Arkansas in the 3 to 5 am time frame. The forecast has been
updated to adjust thunder probs both behind the convective line
and later on tonight into Sunday morning.

Lacy

&&

.PREV DISCUSSION... /Issued 641 PM CDT Sat Oct 21 2017/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cold front extended from Topeka to Weatherford this evening.
Strong to severe thunderstorms will affect all terminals within
the next few hours. Best potential for severe gusts will be with
initial line, affecting KBVO/KTUL/KRVS before midnight. A
prolonged period of rain may reduce visibility and ceilings for
several hours. Wind threat will diminish as cold front eventually
undercuts the convective line.

SHORT TERM...08
AVIATION...06

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   52  74  46  76 / 100   0   0   0
FSM   58  72  45  78 / 100  40   0   0
MLC   54  72  45  79 / 100  10   0   0
BVO   50  74  39  76 / 100   0   0   0
FYV   54  64  40  72 / 100  30   0   0
BYV   55  65  43  73 / 100  40   0   0
MKO   53  71  45  77 / 100  10   0   0
MIO   52  69  43  74 / 100  10   0   0
F10   53  72  46  78 / 100   0   0   0
HHW   58  74  46  80 / 100  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....30
Hazardous weather outlook, Oct 21, 5:17 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
517 PM CDT Sat Oct 21 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
517 PM CDT Sat Oct 21 2017

...Severe Thunderstorms Expected to Sweep Through Tonight...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...All of eastern Oklahoma and northwest Arkansas.
	ONSET...After 7pm...ending by 3am in Carroll and Madison Counties.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...All of eastern Oklahoma and northwest Arkansas.
	ONSET...After 7pm...end by 3am in Carroll and Madison Counties.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Eastern Oklahoma...with a lesser threat in northwest Arkansas.
	ONSET...After 7pm.

RIVER FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms will increase and spread across eastern Oklahoma and
northwest Arkansas this evening.  While a few storms could develop
ahead of the cold front, especially in the terrain of southeast
Oklahoma and northwest Arkansas, the main round of severe is expected
with storms developing a near a cold front moving in from the northwest.
Initial individual storm cell development to the west will transition to
a line of storms this evening that will sweep through the entire area.
While some potential for hail exits, especially earlier in the evening,
the main risk will be damaging wind and the potential for areas of rotation
to form within the line.  Because of this rotation potential, there is
some tornado threat anywhere along the line.  Scattered areas of strong
winds are also expected within the line.  Gusts of 60 to 70 mph are
expected in the most intense storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY...High Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorms will be ending from west to east later tonight
and early on Sunday morning.  Another front late next week is
expected to bring more thunderstorm chances on Thursday and Friday.
Rainfall tonight is expected to drive some creeks and rivers up
in northeast Oklahoma over the next couple of days.  A Flood
Warning is currently up for the Neosho River at Commerce, OK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers will need to activate their spotter networks tonight.
The evolution of circulations in squall lines can be very quick with
few visual clues for spotters and limited warning opportunities.  Spotters
should exercise caution and not attempt to intercept areas of rotation
where visibility is low.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Oct 21, 7:52 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
752 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     BURBANK                 36.69N 96.73W
10/21/2017  E60 MPH          OSAGE              OK   PUBLIC

            REPORTED VERY HEAVY RAINFALL AND 60 MPH WINDS.

&&

JDS
Local storm report, Oct 21, 9:04 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
904 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND GST     DEWEY                   36.80N 95.94W
10/21/2017  E60 MPH          WASHINGTON         OK   AMATEUR RADIO

&&

JDS
Local storm report, Oct 21, 9:05 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
905 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             1 WNW CLEVELAND         36.32N 96.48W
10/21/2017  E0.88 INCH       PAWNEE             OK   TRAINED SPOTTER

&&

JDS
Special weather statement, Oct 21, 9:09 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
909 PM CDT SAT OCT 21 2017

OKZ054>056-059>061-064-220245-
Tulsa OK-Osage OK-Rogers OK-Pawnee OK-Nowata OK-Washington OK-
Creek OK-
909 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...NORTHERN CREEK...WASHINGTON...NOWATA...
SOUTHEASTERN PAWNEE AND TULSA COUNTIES UNTIL 945 PM CDT...

At 909 PM CDT, strong thunderstorms were located along a line
extending from 5 miles west of South Coffeyville to 8 miles east of
Drumright. Movement was east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Bartlesville...
Sand Springs...                   Nowata...
Owasso...                         Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Skiatook...
Catoosa...                        Collinsville...
Dewey...                          Mannford...
Kiefer...                         Sperry...
Mounds...                         Kellyville...
Oologah...                        South Coffeyville...

This includes Interstate 44 between mile markers 198 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 200 AM CDT for northeastern
Oklahoma.

LAT...LON 3696 9541 3694 9542 3694 9543 3691 9543
      3586 9599 3595 9660 3699 9581 3699 9541
TIME...MOT...LOC 0209Z 274DEG 25KT 3698 9571 3601 9646
Special weather statement, Oct 21, 9:41 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
941 PM CDT SAT OCT 21 2017

OKZ054-055-060-061-064>066-220315-
Tulsa OK-Okmulgee OK-Osage OK-Rogers OK-Okfuskee OK-Washington OK-
Creek OK-
941 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...CREEK...SOUTH CENTRAL WASHINGTON...NORTHWESTERN
OKMULGEE...TULSA AND NORTHWESTERN OKFUSKEE COUNTIES UNTIL 1015 PM
CDT...

At 940 PM CDT, strong thunderstorms were located along a line
extending from 3 miles southeast of Vera to 8 miles north of Paden.
Movement was east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Claremore...                      Bristow...
Owasso...                         Sapulpa...
Jenks...                          Glenpool...
Skiatook...                       Catoosa...
Collinsville...                   Mannford...
Kiefer...                         Sperry...
Boley...                          Kellyville...
Oologah...                        Depew...
Foyil...                          Vera...

This includes Interstate 44 between mile markers 179 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 200 AM CDT for northeastern
and east central Oklahoma.

LAT...LON 3596 9662 3616 9632 3616 9627 3622 9624
      3644 9592 3651 9544 3546 9648 3581 9662
TIME...MOT...LOC 0240Z 278DEG 13KT 3641 9584 3563 9655
Special weather statement, Oct 21, 9:53 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
953 PM CDT SAT OCT 21 2017

OKZ060>062-064>067-070-220330-
Tulsa OK-Muskogee OK-Okmulgee OK-Rogers OK-Okfuskee OK-Wagoner OK-
Mayes OK-Creek OK-
953 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROGERS...SOUTHEASTERN CREEK...
NORTHWESTERN MAYES...WAGONER...NORTHWESTERN MUSKOGEE...OKMULGEE...
SOUTHEASTERN TULSA AND NORTHEASTERN OKFUSKEE COUNTIES UNTIL 1030 PM
CDT...

At 952 PM CDT, strong thunderstorms were located along a line
extending from New Alluwe to 4 miles southwest of Slick. Movement was
east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Claremore...                      Okmulgee...
Pryor...                          Owasso...
Bixby...                          Sapulpa...
Jenks...                          Okfuskee...
Glenpool...                       Coweta...
Pryor Creek...                    Catoosa...
Henryetta...                      Verdigris...
Chouteau...                       Haskell...
Inola...                          Kiefer...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 236 and 243.
 Interstate 44 between mile markers 220 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 200 AM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3648 9563 3651 9501 3555 9577 3555 9582
      3549 9582 3546 9587 3539 9590 3561 9648
TIME...MOT...LOC 0252Z 253DEG 47KT 3662 9548 3572 9631

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:36 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee39 min
Oct 21, 8:13 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee, Washington47 min
Oct 21, 9:09 PM CDTSpecial Weather StatementTSANowata, Tulsa, Washington36 min
Oct 21, 9:26 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers, Washington34 min
Oct 21, 9:41 PM CDTSpecial Weather StatementTSACreek, Rogers, Tulsa34 min
Oct 21, 9:53 PM CDTSpecial Weather StatementTSAMayes, Okmulgee, Rogers, Tulsa, Wagoner37 min
Oct 21, 10:11 PM CDTAreal Flood AdvisoryTSACreek, Osage, Rogers, Tulsa, Wagoner2 hr
Oct 21, 10:28 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee47 min
Oct 21, 10:42 PM CDTSpecial Weather StatementTSAMcIntosh, Pittsburg48 min
Oct 21, 10:47 PM CDTSpecial Weather StatementTSAWagoner43 min
Oct 21, 11:27 PM CDTSpecial Weather StatementTSAAdair, Cherokee, Muskogee48 min
Oct 21, 11:30 PM CDTSpecial Weather StatementTSAHaskell, Latimer, LeFlore, Pushmataha, Sequoyah45 min
Oct 21, 11:33 PM CDTAreal Flood AdvisoryTSAAdair, Cherokee, Delaware, Mayes, Muskogee, Wagoner117 min
Oct 21, 11:56 PM CDTSpecial Weather StatementTSAChoctaw49 min
Oct 22, 12:04 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg, Pushmataha41 min
Oct 22, 12:16 AM CDTSpecial Weather StatementTSASequoyah44 min
Oct 22, 12:41 AM CDTSevere Thunderstorm WarningTSAAdair, Sequoyah34 min
Oct 22, 12:46 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah29 min
Oct 22, 12:53 AM CDTSpecial Weather StatementTSALeFlore52 min
Oct 22, 1:08 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.